Alert archive / Colorado / Wind Advisories in 2013
Wind Advisory 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this wind advisory at May 23, 2013, 9:33 AM MDT for 4 counties in Colorado; Grand County, San Juan County, Utah. It took effect at May 23, 2013, 1:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2013, 9:33 AM MDT (15:33 UTC)
- In effect from
- May 23, 2013, 1:00 PM MDT
- Expired
- May 23, 2013, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 58 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 3.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6252 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WWUS75 KGJT 231533 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 933 AM MDT THU MAY 23 2013 .STRONG WINDS ALOFT WILL BE BROUGHT DOWN TO THE SURFACE TODAY BY STRONG HEATING...WITH HIGHS IN THE MID 80S TO NEAR 90 ANTICIPATED. SOUTHERLY WINDS WILL BE INCREASING TO 25 TO 35 MPH BY PEAK HEATING TIME THIS AFTERNOON. FREQUENT GUSTS OF 40 TO 50 MPH CAN BE EXPECTED FROM THE SOUTHEAST UTAH DESERTS TO THE NORTHWEST PLATEAUS OF COLORADO. TRAVELING EAST TO WEST ROADWAYS MAY BE HAMPERED BY THE STRONG WINDS AND AREAS OF BLOWING DUST OR SAND. COZ001-UTZ022-027-029-240300- /O.NEW.KGJT.WI.Y.0007.130523T1900Z-130524T0300Z/ LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT- CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...BLUFF... MEXICAN HAT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS 933 AM MDT THU MAY 23 2013 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. * TIMING...EARLY THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTH TO SOUTHWEST AT 25 TO 35 MPH WITH FREQUENT GUSTS OF 40 TO 50 MPH. * VISIBILITY...MAY BE LOWERED TO 3 MILES OR LESS IN BLOWING DUST OR SAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
2 follow-up statements
177 WWUS75 KGJT 232058 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 258 PM MDT THU MAY 23 2013 COZ002-240300- /O.EXA.KGJT.WI.Y.0007.000000T0000Z-130524T0300Z/ CENTRAL YAMPA RIVER BASIN- INCLUDING THE CITIES OF...CRAIG...HAYDEN...MEEKER 258 PM MDT THU MAY 23 2013 ...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * TIMING...THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTH TO SOUTHWEST AT 25 TO 35 MPH WITH FREQUENT GUSTS OF 40 TO 50 MPH. * VISIBILITY...MAY BE LOWERED TO 3 MILES OR LESS IN BLOWING DUST OR SAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$ COZ001-UTZ022-027-029-240300- /O.CON.KGJT.WI.Y.0007.000000T0000Z-130524T0300Z/ LOWER YAMPA RIVER BASIN-SOUTHEAST UTAH-ARCHES/GRAND FLAT- CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...BLANDING...BLUFF... MEXICAN HAT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS 258 PM MDT THU MAY 23 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * TIMING...THIS AFTERNOON THROUGH EARLY EVENING. * WINDS...SOUTH TO SOUTHWEST AT 25 TO 35 MPH WITH FREQUENT GUSTS OF 40 TO 50 MPH. * VISIBILITY...MAY BE LOWERED TO 3 MILES OR LESS IN BLOWING DUST OR SAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION. PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION DUE TO WIND-BLOWN DUST. && $$
449 WWUS75 KGJT 240255 NPWGJT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND JUNCTION CO 855 PM MDT THU MAY 23 2013 COZ001-002-UTZ022-027-029-240400- /O.EXP.KGJT.WI.Y.0007.000000T0000Z-130524T0300Z/ LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-SOUTHEAST UTAH- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN... MEEKER...BLANDING...BLUFF...MEXICAN HAT...MOAB...CASTLE VALLEY... THOMPSON SPRINGS 855 PM MDT THU MAY 23 2013 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 PM MDT AS THE GUSTY SOUTHWEST WINDS DIMINISH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at May 23, 4:01 AM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 23, 4:01 AM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MDT THU MAY 23 2013
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 400 AM MDT THU MAY 23 2013
WINDY AND WARMER TODAY AS A LARGE UPPER LOW PARKED OVER WA/OR
MAINTAINS DRY SOUTHWEST FLOW ALOFT ACROSS THE AREA. SEE THE FIRE
WEATHER SECTION BELOW FOR IMPACTS. A COLD FRONT WAS BUTTED UP
AGAINST THE WESTERN SIDE OF THE UTAH MTNS EARLIER AND SHOULD
REMAIN TO OUR NORTHWEST TODAY AS THE SOUTHWEST FLOW WILL PROVIDE
LITTLE EASTWARD PUSH.
AN UPPER JET MAX ROTATING AROUND THE UPPER LOW WILL MOVE ACROSS NWRN
UT TODAY AND ENHANCE WINDS ALOFT OVER ERN UT/WRN CO. LAST EVENING/S
SOUNDING AT GRAND JCT SHOWED DEEP MIXING UP TO 500 MB AND SEE NO
REASON WHY DEEP MIXING WON/T OCCUR AGAIN TODAY WITH STRONG SURFACE
HEATING...RESULTING IN GUSTY WINDS AGAIN THIS AFTERNOON AND A BIT
STRONGER THAN YESTERDAY. WIND GUSTS OF 35-40 MPH WILL BECOME COMMON
ACROSS ERN UT AND MUCH OF WRN CO THIS AFTERNOON...AND SOME ISOLATED
LOCATIONS IN ERN UT AND NW CO COULD FLIRT WITH GUSTS UP TO 45 MPH.
GUSTY WINDS WILL PERSIST UNTIL AROUND MIDNIGHT AS THE UPPER JET MAX MOVES
INTO SOUTHEAST IDAHO...THOUGH ONCE THE DIURNAL INPUT SUBSIDES
AROUND SUNSET...WIND STRENGTH WILL BEGIN TO DIMINISH. HOWEVER
SOME GUSTINESS WILL PERSIST UNTIL AROUND MIDNIGHT AS AN ASSOCIATED
COLD FRONT MOVES WEST-EAST ACROSS WY AND BRUSHES OUR NORTHERN
BORDER. THE AREA WILL SEE ANOTHER WARM NIGHT MOST LOCATIONS WITH
LOWS 0-2 DEGREES COOLER THAN WED NIGHT'S.
THE GRADIENT RELAXES A LITTLE ON FRIDAY. HOWEVER THE LARGE-SCALE
PATTERN REMAINS IN PLACE AS THE FORECAST AREA SITS BETWEEN THE
NORTHWEST LOW AND HIGH PRESSURE OVER THE PLAINS STATES. THEREFORE
GUSTY WINDS ARE AGAIN EXPECTED TO MIX TO THE SURFACE BY THE
AFTERNOON. WITHOUT THE SHORTWAVE ENERGY OF THE PREVIOUS
DAY...WINDS ARE NOT EXPECTED TO BE QUITE AS STRONG. BUT THE
POTENTIAL WILL AGAIN DEVELOP FOR CRITICAL FIRE WEATHER CONCERNS
WHERE FUELS ARE DRY. TEMPERATURES REMAIN A FEW DEGREES LOWER THAN
THOSE ON THU.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 400 AM MDT THU MAY 23 2013
LITTLE CHANGE TO THE DRY...WARM AND GUSTY CONDITIONS AS STRONG
SOUTHWEST FLOW REMAINS ENTRENCHED OVER THE FORECAST AREA THROUGH
SATURDAY. THE LARGE SCALE PATTERN ONLY GRADUALLY EVOLVES AS THE
LOW PRESSURE TROUGH REMAINS OVER THE WEST COAST AND HIGH PRESSURE
SITS TO OUR EAST. AGAIN GUSTY WINDS WILL MIX TO THE SURFACE BY
SATURDAY AFTERNOON. TEMPERATURES WILL REMAIN WARM WITH HIGHS 7-10
DEGREES ABOVE NORMAL...AND LOWS CLOSER TO NORMAL VALUES.
THE CLOSED LOW OVER THE PAC NW LIFTS INTO WRN CANADA SAT NIGHT AND
SUNDAY...BUT UPSTREAM PACIFIC ENERGY LOOKS TO MAINTAIN AN UPPER
TROUGH OVER THE WEST THROUGH THE FIRST HALF OF NEXT WEEK. MODEL
DIFFERENCES GROW...HOWEVER. THE ECMWF KEEPS THE TROUGH CLOSER TO
THE WEST COAST AND IS SLOWER TO PROGRESS IT EASTWARD FOR MOSTLY
DRY WEATHER...WHILE THE GFS LIFTS A SHORTWAVE TROUGH ACROSS THE 4
CORNERS BY WED FOR A BIT BETTER CHANCE OF SHOWERS BY MIDWEEK.
WARMER THAN NORMAL TEMPERATURES SHOULD CONTINUE THROUGH THE FIRST
PART OF NEXT WEEK.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 400 AM MDT THU MAY 23 2013
VFR CONDITIONS WILL REMAIN IN PLACE ACROSS EASTERN UTAH AND WESTERN
COLORADO TODAY AND TONIGHT. GUSTY SOUTHWEST WINDS WILL AGAIN BE
PRESENT THIS AFTERNOON WHEN GUSTS OF 25-35 KTS ARE LIKELY. PRIOR
TO 18Z...LOCAL LOW LEVEL WIND SHEAR WILL BE POSSIBLE DUE TO
MORNING DOWN VALLEY FLOW AT THE SURFACE AND SOUTHWEST WINDS AT
RIDGE TOPS. WINDS WILL DECREASE AFTER 03Z THIS EVENING.
&&
.FIRE WEATHER...
ISSUED AT 400 AM MDT THU MAY 23 2013
SOUTHWEST FLOW WILL STRENGTHEN TODAY AS THE AREA SITS BETWEEN A HIGH
PRESSURE RIDGE TO OUR EAST...AND A STRONG LOW PRESSURE SYSTEM OVER
THE PACIFIC NORTHWEST. A DISTURBANCE ROTATING AROUND THE PACIFIC
NORTHWEST LOW WILL BRUSH THE FORECAST AREA THIS AFTERNOON AND ENHANCE THE
ALREADY STRONG FLOW. DEEP MIXING IN THE AFTERNOON WILL ALLOW THE
STRONG SOUTHWEST WINDS TO MIX TO THE SURFACE. RELATIVE HUMIDITY
VALUES WILL DROP INTO THE SINGLE DIGITS ACROSS THE LOWER SOUTHWEST
AND WEST CENTRAL VALLEYS. WHERE FUELS ARE DRY...WIND GUSTS 25-40 MPH
IN THE LOWER ELEVATIONS WILL COMBINE WITH THE DRY CONDITIONS TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING.
THEREFORE A RED FLAG WARNING WILL CONTINUE TO BE IN EFFECT FOR THE
LOWER ELEVATIONS OF CO FIRE ZONES 207...290 AND 292 WHERE FUELS ARE
CRITICALLY DRY.
THE STRONG FLOW ALOFT WILL CONTINUE INTO EARLY NEXT WEEK WITH ONLY A
GRADUAL MODIFICATION TO THE LARGE SCALE PATTERN. THEREFORE THE
POTENTIAL WILL CONTINUE FOR CRITICAL FIRE WEATHER CONDITIONS TO
DEVELOP EACH AFTERNOON AS THESE WINDS ALOFT MIX TO THE SURFACE. IN
ADDITION...THE WARM AND DRY CONDITIONS WILL PERSIST. A FIRE WEATHER
WATCH FOR FRIDAY AFTERNOON AND EVENING WILL REMAIN IN EFFECT FOR THE
ABOVE MENTIONED ZONES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ207-290-292.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ207-290-292.
UT...NONE.
&&
SHORT TERM...EH/JAD
LONG TERM...EH/JAD
AVIATION...JAD
FIRE WEATHER...EHHazardous weather outlook, May 23, 5:22 AM MDT, 4 hours 11 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:54 PM MDT | Fire Weather Watch | GJT | Delta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 3 more | 17 hr |
| May 23, 2:14 PM MDT | Fire Weather Watch | GJT | Dolores, Gunnison, Hinsdale, La Plata, Montezuma, Montrose and 2 more | 24 hr |
Nearby
Wind Advisories in Colorado, 2013Wind Advisories in Utah, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.